Indiana, 2002

Damaging Winds in Indiana, July 26, 2002

July 26, 2002 · NWS IND · 4 events in 4 counties and zones

Law enforcement reported numerous trees and power lines down as a bow echo moved across the northeastern Indianapolis forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Law enforcement reported numerous trees and power lines down as a bow echo moved across the northeastern Indianapolis forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 26, 3:00 AM EST, 9 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 3:00 AM EST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 AM EST FRI JUL 26 2002

THUNDERSTORMS WILL BECOME LIKELY TODAY.

AN AREA OF THUNDERSTORMS OVER THE MIDDLE MISSISSIPPI VALLEY WILL
MOVE EAST INTO THE FORECAST AREA LATER THIS MORNING AND THIS
AFTERNOON.

A WEAK COLD FRONT WAS FROM THE UPPER GREAT LAKES SOUTHWEST THROUGH
THE PLAINS STATES EARLY THIS MORNING. AN UPPER LEVEL TROUGH WAS OVER
THE UPPER GREAT LAKES. SEVERAL UPPER SHORT WAVE TROUGHS WERE OVER
THE UPPER MISSISSIPPI AND UPPER MISSOURI VALLEYS. AN MCS WAS OVER
NORTHWEST MISSOURI. THUNDERSTORMS WERE ALSO SCATTERED OVER NORTH
MISSOURI AND NORTH ILLINOIS.

AN AXIS OF LOWER LIFTED INDEX EXTENDED EAST FROM THE MISSOURI MCS
THROUGH NORTH ILLINOIS. EXPECT THUNDERSTORMS TO MOVE/DEVELOP EAST
ALONG THAT AXIS AND LIKELY REACH NORTHWEST INDIANA LATER THIS
MORNING. MODELS HAVE A SURFACE BOUNDARY DEVELOPING OVER CENTRAL
INDIANA LATER TODAY. THE FRONT AND THE UPPER SHORT WAVES WILL
CONTINUE TO MAKE THUNDERSTORMS LIKELY OVER NORTH INDIANA INTO
TONIGHT.

DEW POINTS ARE FORECAST TO RISE INTO THE MIDDLE 70S THIS
AFTERNOON...POOLING ALONG THE SURFACE BOUNDARY. A MODERATELY
UNSTABLE AIRMASS IS FORECAST. THE POOLED LOW LEVEL MOISTURE AND THE
UPPER SHORT WAVES COULD CAUSE SEVERE STORMS OVER THE FORECAST AREA
THIS AFTERNOON AND TONIGHT. THE BOUNDARY IS FORECAST TO LIFT NORTH
TOMORROW. THUNDERSTORMS SHOULD STILL BE LIKELY NEAR THE BOUNDARY.

WARM AIR ADVECTION CONTINUED TO PUSH OVER THE AREA THIS MORNING.
CLOUDS AND PRECIPITATION WILL LIMIT TEMPERATURE RISES TODAY. WILL
TEND TOWARD THE NOT AS WARM MAV. DEW POINTS REMAIN HIGH TONIGHT.
GUIDANCE LOWS IN THE LOWER TO MIDDLE 70S LOOK GOOD.

.IND...NONE.
DS

In the hours before

Special weather statement, Jul 26, 9:22 AM EST, 2 hours 44 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-262030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
922 AM EST FRI JUL 26 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

A LARGE AREA OF THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS
CENTRAL INDIANA THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORMS ARE
LIKELY TO DEVELOP LATE THIS AFTERNOON AND THROUGH TONIGHT. THE MAIN
SEVERE THREAT WILL BE DAMAGING WINDS ALTHOUGH LARGE HAIL IS ALSO
POSSIBLE.

SPOTTER ACTIVATION MAY BE NECCESSARY TODAY OR TONIGHT.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 26, 12:06 PM EST
Where
Hamilton County, 2 mi N of Noblesville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -86.017

Thunderstorm Wind, Madison

When
July 26, 12:25 PM EST
Where
Madison County, Anderson
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -85.683

Thunderstorm Wind, Delaware

When
July 26, 12:49 PM EST to 1:00 PM EST
Where
Delaware County, Muncie
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.183, -85.400

Thunderstorm Wind, Randolph

When
July 26, 1:20 PM EST
Where
Randolph County, Union City
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
40.200, -84.817

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304112, 5304113, 5304114, 5304115.